Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 38, NWS Phoenix, AZ

May 15, 2008La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this red flag warning at May 15, 2008, 3:46 AM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California. It took effect at May 15, 2008, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2008, 3:46 AM MST (10:46 UTC)
In effect from
May 15, 2008, 10:00 AM MST
Expired
May 15, 2008, 7:00 PM MST
In force
9 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 10.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3944 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPSR 151046
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
346 AM MST THU MAY 15 2008

AZZ131-CAZ231-160015-
/O.NEW.KPSR.FW.W.0038.080515T1700Z-080516T0200Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
346 AM MST THU MAY 15 2008 /346 AM PDT THU MAY 15 2008/

...RED FLAG WARNING IN EFFECT FROM 10 AM MST /10 AM PDT/ THIS
MORNING TO 7 PM MST /7 PM PDT/ THIS EVENING FOR THE LOWER COLORADO
RIVER VALLEY DUE TO STRONG NORTH WINDS...LOW RELATIVE HUMIDITY AND
A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM MST /10 AM PDT/ THIS
MORNING TO 7 PM MST /7 PM PDT/ THIS EVENING DUE TO STRONG NORTH
WINDS...LOW HUMIDITY AND A HIGH FIRE DANGER. WINDY CONDITIONS ARE
LIKELY TO DEVELOP LATE THIS MORNING AND CONTINUE INTO EARLY THIS
EVENING. WIND GUSTS TO 35 MPH ARE EXPECTED. IN ADDITION...THE
MINIMUM RELATIVE HUMIDITY IS EXPECTED TO DROP TO NEAR 10 PCT.
THIS COMBINATION OF STRONG WINDS AND LOW HUMIDITY WILL CREATE
WIDESPREAD HAZARDOUS FIRE WEATHER CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD
OF THIS RED FLAG WARNING.

$$
1 follow-up statement
000 
WWUS85 KPSR 152201
RFWPSR

RED FLAG WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
301 PM MST THU MAY 15 2008

AZZ131-CAZ231-160200-
/O.CON.KPSR.FW.W.0038.000000T0000Z-080516T0200Z/
ARIZONA FIRE WEATHER ZONE 131                                    
YUMA/MARTINEZ LAKE AND VICINITY/LOWER COLORADO RIVER VALLEY AZ-
CALIFORNIA FIRE WEATHER ZONE 231                                 
LOWER COLORADO RIVER VALLEY CA-
301 PM MST THU MAY 15 2008 /301 PM PDT THU MAY 15 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST /7 PM PDT/
THIS EVENING FOR THE LOWER COLORADO RIVER VALLEY DUE TO STRONG
NORTH WINDS...LOW RELATIVE HUMIDITY...AND HIGH FIRE DANGER...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST /7 PM PDT/
THIS EVENING FOR THE LOWER COLORADO RIVER VALLEY DUE TO STRONG NORTH
WINDS...LOW HUMIDITY...AND A HIGH FIRE DANGER. STRONG NORTH WINDS
TO 25 MPH WITH GUSTS NEAR 40 MPH WILL CONTINUE FOR THE NEXT SEVERAL
HOURS. HUMIDITY VALUES ARE EXPECTED TO REMAIN BELOW 15 PERCENT AS
WELL...BEFORE INCREASING AFTER SUNSET. THE COMBINATION OF STRONG
WINDS...DRY AIR...AND HIGH FIRE DANGER WILL CONTINUE TO CREATE HAZARDOUS
FIRE WEATHER CONDITIONS THROUGH THE EARLY EVENING.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at May 15, 3:20 AM MST, 26 minutes earlier.

Area forecast discussion, May 15, 3:20 AM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
320 AM MST THU MAY 15 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL DEVELOP OVER SOUTHEAST ARIZONA AND FAR
NORTHWEST MEXICO THE NEXT COUPLE OF DAYS. MOISTURE WITH THIS SYSTEM
WILL GIVE A SLIGHT CHANCE OF THUNDERSTORMS TO PARTS OF SOUTH-CENTRAL
ARIZONA...MAINLY EAST OF PHOENIX BOTH TODAY AND FRIDAY. OVER THE
WEEKEND...STRONG HIGH PRESSURE WILL BEGIN TO BUILD AND TAKE CONTROL
...BRINGING MUCH WARMER TEMPERATURES AND MOSTLY CLEAR SKIES. IN FACT
...MOST LOWER DESERT HIGH TEMPERATURES WILL SURPASS THE CENTURY MARK
BY SUNDAY...AND INTO THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
STRONG RATHER HIGH AMPLITUDE RIDGE CONTINUES TO BUILD ALONG THE WEST
COAST EARLY THIS MORNING...AND IR/VAPOR IMAGERY INDICATE A CLOSED
HIGH CENTER FORMING ALONG THE NRN CA COAST. AS THE RIDGE STARTS TO
FOLD OVER A BIT TODAY...SHORT WAVE ENERGY DIVING SOUTH DOWN THE
FRONT SIDE OF THE RIDGE WILL ENCROACH WESTWARD INTO ARIZONA AND AN
UPPER LOW WILL FORM OVER SERN AZ BY THIS AFTERNOON. GFS HAS BEEN
ARGUING FOR THIS SOLUTION FOR A NUMBER OF MODEL RUNS...AND IS IN
AGREEMENT WITH THE LATEST EUROPEAN. EVEN THE 00Z NAM IS NOW COMING
ON BOARD WITH THIS SOLUTION...WHICH WILL BE ACCEPTED. AS THE LOW
DEVELOPS...CIRCULATION AROUND THE LOW WILL IMPORT MID LEVEL MOISTURE
INTO OUR ERN CWA...AND THE AIRMASS WILL BE MARGINALLY UNSTABLE. AS
SUCH WE WILL CALL FOR A SLIGHT CHANCE FOR SHOWERS...AND
AFTERNOON/EVE THUNDERSTORMS FROM PHOENIX EASTWARD TODAY AND TONIGHT.
POPS WERE RAISED INTO THE SLIGHT CHANCE CATEGORY FOR PHOENIX ON THE
PREVIOUS EVE SHIFT...THIS LOOKS GOOD AND ALSO MESHES WELL WITH
LATEST MOS NUMBERS.

GIVEN THE INCREASED CLOUDS AND INFLUENCE OF THE LOW...MAX TEMPS WILL
PROBABLY CHANGE LITTLE OVER THE ERN CWA TODAY AND FRIDAY...AND MAY
LOWER A FEW DEGREES IN PLACES EAST OF PHOENIX. DOWNSLOPE EFFECT
COULD OFFSET THE CLOUDS/LOWER THICKNESSES SOMEWHAT AND CAUSE HIGHS
IN THE CENTRAL DESERTS TO ACTUALLY RISE A FEW DEGREES TODAY AS
COMPARED TO YESTERDAY. WILL CALL FOR HIGHS AT PHOENIX TO SIMPLY STAY
AT 91 BOTH DAYS. MAX TEMPS SHOULD RISE SEVERAL DEGREES TODAY OUT
WEST AND INTO THE TRIPLE DIGITS IN PLACES...GIVEN THE CLOSER
PROXIMITY TO THE UPPER RIDGE...AND INCREASED SUNSHINE. BREEZY TO
WINDY WEATHER IS EXPECTED OUT WEST TODAY...ESPECIALLY DOWN THE LOWER
CO RIVER VALLEY...AS N-S SURFACE GRADIENT TIGHTENS...AND 20-30KT OF
850MB NORTH WIND MIX TO THE SURFACE. WINDS SHOULD STAY BELOW
ADVISORY LEVELS...BUT WILL BE STRONG ENOUGH TO CAUSE HAZARDOUS FIRE
WEATHER CONDITIONS.

UPPER LOW WILL SHIFT SOUTH INTO NWRN MEXICO FRIDAY...BUT CIRCULATION
AROUND THE LOW WILL KEEP MID LEVEL MOISTURE AND A MARGINALLY
UNSTABLE AIRMASS IN PLACE ACROSS THE ERN CWA. AS SUCH A SLIGHT
CHANCE FOR SHOWERS/AFTERNOON STORMS CONTINUES FRIDAY EAST/SOUTHEAST
OF PHOENIX...MAINLY OVER THE HIGHER TERRAIN. REMOVED THE SLIGHT
CHANCE FOR THE PHOENIX METRO FRIDAY...AS VERTICAL MOTIONS ARE
PROGGED TO BE MOSTLY DOWNWARD...LOW IS A BIT FURTHER AWAY AND MOS
POPS LOWER INTO SINGLE DIGITS.

FOR SATURDAY INTO THE EARLY PART OF NEXT WEEK...UPPER LOW IS
FORECAST BY GFS/EUROPEAN TO SHIFT EAST...AND THE STRONG UPPER RIDGE
BUILDS INTO THE DESERT SOUTHWEST. AS THIS OCCURS...A PRONOUNCED
WARMING TREND WILL OCCUR LEADING TO TRIPLE DIGITS OVER MUCH OF OUR
LOWER DESERTS BY SUNDAY. WE WILL GO FOR 100 DEGREES AT PHOENIX ON
SUNDAY...WHICH WOULD BE THE FIRST 100 OF THE YEAER FOR SKY HARBOR.
AIRMASS WILL STAY DRY...AND MOSTLY SUNNY DAYS AND MOSTLY CLEAR
NIGHTS WILL BE THE RULE FOR THE EXTENDED PERIOD. UPPER HIGH
CONTINUES TO MOVE INLAND MONDAY INTO TUESDAY...AND MAX TEMPS SHOULD
PEAK MONDAY...WITH LITTLE CHANGE EXPECTED TUESDAY. MOST OF THE LOWER
DESERTS SHOULD BE WELL INTO THE TRIPLE DIGITS BOTH DAYS...WITH A
HIGH OF 102 FORECAST AT PHOENIX. RIDGE WEAKENS A BIT WEDNESDAY AS A
LOW PRESSURE TROF APPROACHES THE WEST COAST...SO MAX TEMPS WILL
TAPER OFF A FEW DEGREES...ESPECIALLY OVER THE WESTERN ZONES.

&&

.AVIATION...
AN UPPER LOW WILL BEGIN TO DEVELOP OVER EASTERN ARIZONA TODAY...AS
HIGH PRESSURE BUILDS NEAR THE CALIFORNIA COAST. INCREASING SURFACE
GRADIENTS WILL RESULT IN GUSTY NORTH WINDS BETWEEN KEED AND KYUM
MAINLY AFT 16Z. LOOK FOR GUSTS TO NEAR 30 KTS THIS AFTERNOON ALONG
THE LOWER COLORADO RIVER VALLEY. NO SIGNIFICANT BLOWING DUST WITH
THESE WINDS AT KIPL/KBLH/KYUM. BRIEF LLWS MAY BE ENCOUNTERED AT
THOSE AIRFIELDS THROUGH ABOUT 21Z.

SKY HARBOR AND MESA GATEWAY WILL NOT SEE ANY STRONG WINDS THROUGH
03Z...ALTHOUGH OCNL GUSTS OVER 20 KTS ARE POSSIBLE THRU 03Z. MAIN
CONCERN WILL BE CONVECTIVE CLOUDS FORMING AFTER 17Z...WITH SCT CBS
DOWN TO ABOUT 9 THSD FT. BEST CHANCE FOR TSTMS WILL BE EAST OF KIWA
OVER THE HIGHER TERRAIN. AFTER 00Z LOOK FOR MODERATE EAST/NORTHEAST
WINDS TO AFFECT KPHX/KIWA.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
A LOW PRESSURE SYSTEM WILL CREATE BREEZY CONDITIONS THURSDAY. THE
STRONGEST WINDS ARE EXPECTED ALONG THE LOWER COLORADO RIVER VALLEY
INTO SOUTHEAST CALIFORNIA...WITH SUSTAINED NORTH WINDS BETWEEN 15-20
MPH...AND GUSTS NEAR 30 MPH. AT THIS TIME...IT APPEARS THAT CRITICAL
FIRE WEATHER CONDITIONS MAY BE APPROACHED ACROSS SOUTHEAST
CALIFORNIA AND LOCATIONS ALONG THE LOWER COLORADO RIVER...MAINLY
FROM BLYTHE TO PARKER...BUT THE DURATION IS NOT EXPECTED TO BE LONG
ENOUGH TO WARRANT THE ISSUANCE OF A WATCH OR WARNING. LOCALLY
BREEZY  CONDITIONS EXPECTED THURSDAY NIGHT ACROSS THE AREA...WITH
STRONGER WINDS EXPECTED AT MANY RIDGETOP LOCATIONS.

SUFFICIENT MOISTURE EXISTS WITH THIS SYSTEM FOR A SLIGHT CHANCE OF
THUNDERSTORMS THURSDAY AND FRIDAY MAINLY OVER THE HIGHER TERRAIN OF
SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. STORMS
WILL PRODUCE LITTLE RAIN...DRY LIGHTNING IS THE MAIN CONCERN. LESS
WIND AND WARMER TEMPERATURES ARE EXPECTED FRIDAY THROUGH THE WEEKEND
...WITH MAXIMUM TEMPERATURES OF 100 DEGREES AND ABOVE LIKELY ACROSS
THE LOWER DESERTS BY SATURDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR FIRE WEATHER ZONE AZZ131.

CA...RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM PDT THIS
     EVENING FOR FIRE WEATHER ZONE CAZ231.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...CB
AVIATION...SIPPLE
FIRE WEATHER...ROGERS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:21 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal54 min
May 15, 3:36 PM MSTDust Storm WarningPSR2 hr

Nearby

Red Flag Warnings in Arizona, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.